Diabetic ketoacidosis, a potentially lethal complication of diabetes, is often found associated with patients with type 1 diabetes. It typically affects younger people who either have undiagnosed or insulin-treated diabetes.
The condition develops when your body doesn’t produce enough insulin. Normally, Insulin helps regulate sugar within your body. Without enough insulin, your body begins to break down fat as fuel and a buildup of acids in the bloodstream called ketones is the result. It will eventually lead to diabetic ketoacidosis if untreated.
We sat down with Dr. David Klonoff, an endocrinologist and medical director of the Diabetes Research Institute at the Mills-Peninsula Medical Center in San Mateo, Calif., to find out why there has been such a large increase in hospitalization rates over the last five years, and what people can do to be more aware of the potentially lethal condition. Here’s what we learned:
1. New Data From The CDC Finds Hospitalization Rates For DKA Are On The Rise. Rates Of Hospitalization For The Life-Threating Diabetes Complication Increased Nearly 55% Between 2009 And 2014. Why Do You Think This Is The Case?
“In the past few years, there has been increased use of SGLT2 inhibitors. The first drug in this class to receive FDA approval was canagliflozin in 2013. Medications in this class are associated with the development of DKA in rare cases. Although these drugs are approved only for type 2 diabetes, some patients with type 1 have used them off-label and some patients who have been mistakenly diagnosed with type 2, actually have type 1. These types of patients might have been among the developers of DKA that have increased the incidence of this complication.”
2. Increasing DKA Incidents Have Been Reported In Adult African American, Hispanic, And Asian Subjects With Type 2 Diabetes. Why Is This The Case?
“These patients lack β-cell autoimmunity and have preserved β-cell function, as demonstrated by a lack of antibodies and the presence of detectable C-peptide levels. After a short period of insulin therapy, prolonged remission is often possible, with eventual discontinuation of insulin treatment and achievement of good control with diet or oral anti-hyperglycemic agents. This transient insulin-requiring profile following DKA is referred to as Flatbush diabetes or ketosis-prone type 2 diabetes.”
3. DKA Is A Complication Of Diabetes That Can Be Fatal If Untreated. What Can Be Done To Prevent Unnecessary Deaths?
“DKA may be the first presentation of type 1 diabetes, especially in children, and in those cases, a patient or their family does not realize that diabetes is present. Typical presenting symptoms include extreme thirst, frequent urination, weight loss, abdominal pain, nausea, and vomiting. These people look to be very sick and dehydrated and must be brought to an emergency facility as soon as possible to receive emergency treatments.”
4. How Can Parents Be Better Educated And Reminded Of Type 1 Warning Signs So Patients Can Be Diagnosed Early And Prior To The Onset Of DKA?
“Children who develop DKA appear to be very sick. If a child is weak, lethargic, and has vague complaints then this is a warning and if there is also increased thirst and frequent urination, then DKA is a real possibility.
A person developing DKA might have acetone in their bloodstream, which is removed in the breath. If the breath has a fruity odor (which would be due to acetone in the exhaled breath), then this sign suggests DKA.
People with DKA accumulate dangerous levels of acid in the blood and they compensate by hyperventilating. Rapid breathing with deep forceful exhalations (called Kussmaul breathing) is a sign of excess acid in the blood and it is a serious symptom. If any of these symptoms of dehydration or acid in the blood are present, then the child should then be immediately brought to a doctor for medical attention.”
5. What Are Some Of The Warning Signs Typically Confused With? And How Are True Warning Signs Typically Missed?
“Many people with DKA are mistakenly thought to be thirsty because of hot weather. I have found that the fluid that patients prefer in early cases of severe diabetes contain sugar, such as sugary soda or fruit juice. If someone is drinking a lot of these fluids and urinating frequently, then early DKA is a possibility.
If the person also seems weak, confused, or nauseated, then DKA is particularly likely. A fruity odor of the breath is highly suggestive of DKA and warrants an immediate trip to the emergency room. The problem is that many people with DKA do not even realize what this condition is or even that they have diabetes because DKA might be the first symptom of diabetes.”
6. How Do The Warning Signs Differ From Adults And Children?
“There is significant overlap for these two groups. In adults, the symptoms sometimes progress more slowly from thirst to severe weakness, whereas in children the spectrum of symptoms can progress very quickly from mild to very severe in a single day. Adults with DKA are more likely to be developing this complication, not for the first time, but children with DKA often present with this complication as the first manifestation of diabetes.”
7. Summer Is Approaching, Do You Have Any Tips For Those Who Have DKA And Are Traveling?
“To maintain target blood glucose levels and avoid the risk of DKA while traveling, keep your insulin at room temperature and never leave it in a car that can become hot. Same thing for BG Monitor strips that do not measure accurately in hot temperature. If insulin or BG strips become hot, then they are not effective. If you are going to eat sugary food on a vacation, then plan to take extra doses of bolus insulin to cover this sugar load. Bring extra supplies in a bag so you will have needles, syringes, alcohol wipes. Have a phone number handy for your doctor and know where there is a hospital in the city you will be visiting.”
8. What More Can Be Done To Create Awareness About This Life-Threatening Condition?
“Most people with Type 1 diabetes will never develop the complication of DKA or they will have it only once in their life at the onset of the disease. Each patient should check BG levels regularly and take action based on the results. Do not forget to take your insulin. For most patients who are using insulin and develop DKA, the cause turns out to be missed insulin. Even if you are exercising and your insulin requirements fall to a very low level, do not skip your basal insulin dose. The amount of the basal dose might have to be decreased. Everyone should discuss their case with their physician to get personalized advice on how to handle insulin dose adjustment to avoid taking too much or too little during times of stress, travel, unusual food intake, or heavy exercise.”